Texas, 2017

Hail in Texas, September 17, 2017

September 17, 2017 · NWS AMA · 1 event in 1 county or zone

A shortwave trough moving east out of New Mexico assisted with great ascent and lift in the upper levels. In a high CAPE, moderate shear environment, discrete supercells formed along a northward moving outflow boundary across the western Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A shortwave trough moving east out of New Mexico assisted with great ascent and lift in the upper levels. In a high CAPE, moderate shear environment, discrete supercells formed along a northward moving outflow boundary across the western Panhandles. Large hail up to ping-pong size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 12:49 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 12:49 PM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
149 PM CDT Sun Sep 17 2017

.UPDATE...
See long term section below.

.SHORT TERM...

Bottom line up top:
-Severe weather expected
-Main hazards will be large hail(up to 1.75in) and damaging winds (up to 70 mph)
-Additional hazards are for an isolated tornado (see below)
-Greatest area to see severe: along and south of a Dalhart to Perryton line
-Timing of Hazards: 4PM through Midnight
-Storm motions: East at 25 to 35 mph

Details: Hi-res models continue to show the potential for severe
weather this afternoon and into the overnight hours primarily
across the southern and eastern Texas Panhandle. In fact we are
already seeing discrete storms forming along the eastern range of
the New Mexico Rockies. These storms are anticipated to move
across the eastern New Mexico Plains and into the Texas and
Oklahoma Panhandles around 4 PM to 5 PM this afternoon. Hodographs
show that while there may still be a few discrete storms as
convection moves into the southern portion of the area that they
will merge into a cluster of storms as they continue to progress
eastward. As storms move into the area we will see CAPE in the
1500 to 2500 J/kg range with deep layer shear of 40 kt. This will
be supportive of organized convection of the supercell variety
while discrete. Large hail up to golf balls will be possible with
damaging wind gusts up to 70 mph.

Storms which develop north of the above noted area, may be more of
the elevated variety given that those areas have been socked in
with low clouds throughout the day. Despite some portions of the
cloud back dissipating, they will still lag behind the rest of the
area on warming sufficiently to overcome the cap. This won't
prevent severe storms from moving over them, but it will limit the
northern extent of the isolated tornado risk.

Speaking of the tornado risk. Our risk for an isolated tornado
resides along the edge of our low clouds this morning. IR
satellite imagery showed a low cloud bank roughly from Dumas to
Borger to Lipscomb this morning. These low clouds have greatly
hindered warming throughout the day as evident of the 59 degree
temperature in Dumas as of noon. This will set up a thermal
gradient along where the clouds have been which could provide
enough additional low level lift and low level helicity this
afternoon for a brief spin up. This is especially true of any
storm which has a storm motion parallel to the gradient. The
orientation of the thermal gradient would also provide a
horizontal roll already in place for an updraft to ingest. This
presents our tornado threat. Hi-res models have struggled to
resolve this thermal gradient and persistent northerly winds north
of the boundary.

Storm are expected to move across the Panhandle through the
overnight hours before exiting around 3am. We expect to see the
severe risk diminish after midnight.

Monday through Tuesday...
Mostly dry conditions are expected to
prevail through the first half of the work week; minus an isolated
storm across the eastern zones Monday afternoon. The most notable
weather impact will be the return of near record high
temperatures on Tuesday. Current forecast runs about 5 degrees
below record highs. These warm and windy conditions (sustained 25
to 30 mph) could also bring the risk for elevated fire weather
conditions across the northern zones. This risk could be mitigated
if the northern zones get a fair amount of precip tonight.

.LONG TERM...

The upper pattern over the Panhandles will see a transition from
zonal to southwesterly as we move closer to the weekend. This will
bring a return of convection especially Friday and Saturday.
There is some potential for strong to severe storms given the
synoptic pattern, but this could change as we move closer in time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  91  64  92  60 /  40  10  10   5   0
Beaver OK                  60  93  65  97  59 /  40  10  10   0   0
Boise City OK              55  87  57  89  54 /  30  10   5   0   0
Borger TX                  63  93  67  94  62 /  40  10  10   5   0
Boys Ranch TX              60  92  63  93  60 /  30  10  10   0   0
Canyon TX                  60  91  63  92  60 /  40  10  10   5   0
Clarendon TX               62  92  66  95  63 /  40  10  20   5   0
Dalhart TX                 56  90  58  91  55 /  30  10  10   0   0
Guymon OK                  58  92  62  94  57 /  30  10  10   0   0
Hereford TX                57  93  62  94  59 /  40  10  10   5   0
Lipscomb TX                61  92  66  96  61 /  40  10  20   5   0
Pampa TX                   61  90  65  92  61 /  40  10  10   5   0
Shamrock TX                64  94  67  95  65 /  50  10  20   5   0
Wellington TX              64  95  68  97  66 /  50  10  20   5   5

&&

14
Hazardous weather outlook, Sep 17, 12:04 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
104 PM CDT Sun Sep 17 2017

OKZ001>003-TXZ001>020-180615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
104 PM CDT Sun Sep 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are expected this afternoon and tonight for
the majority of the Texas and Oklahoma Panhandles. Our primary
severe hazards will be damaging wind gusts up to 70 mph and large
hail up to the size of golf balls. There is also a possibility of
a brief tornado mainly for the southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday night then again on Thursday
through Saturday across parts of the Panhandles. At this time,
the threat for organized severe weather appears to be low.

Elevated fire weather may be possible for the Oklahoma and
northwestern Texas Panhandle Tuesday afternoon due to low relative
humidities and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate this afternoon and
Tonight once severe weather develops.

In the hours before

Special weather statement, Sep 17, 2:49 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT SUN SEP 17 2017

TXZ016-172115-
Deaf Smith TX-
349 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Summerfield, or 8 miles west of Hereford, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10264 3476 10270 3515 10249 3498 10217
      3497 10217 3474 10246
TIME...MOT...LOC 2048Z 211DEG 25KT 3482 10255

DGW
Special weather statement, Sep 17, 3:19 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT SUN SEP 17 2017

TXZ016-172145-
Deaf Smith TX-
419 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rhea, or 10 miles northwest of Friona, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Simms and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3514 10304 3504 10255 3475 10273 3475 10304
TIME...MOT...LOC 2119Z 205DEG 23KT 3471 10288

DGW
Special weather statement, Sep 17, 4:26 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT SUN SEP 17 2017

TXZ011-016-172245-
Deaf Smith TX-Oldham TX-
526 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 545 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Wildorado, or 7 miles southeast of Vega, moving
north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3514 10246 3532 10227 3524 10217 3521 10217
      3509 10222
TIME...MOT...LOC 2226Z 200DEG 11KT 3517 10232

DGW

The radar

The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oldham

When
September 17, 4:28 PM CST
Where
Oldham County, 3.45 mi WNW of Adrian
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.740

Hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717810.